Hail, Winnebago
- When
- May 6, 2:59 PM CST to 3:01 PM CST
- Where
- Winnebago County, Rockford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -89.080
Thunderstorms produced small hail across parts of north central Illinois and one report of nickel size hail during the afternoon of May 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms produced small hail across parts of north central Illinois and one report of nickel size hail during the afternoon of May 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 6, 2:20 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 320 PM CDT WED MAY 6 2009 .DISCUSSION... 320 PM...FORECAST CONCERNS FOCUS ON CONVECTIVE TRENDS TONIGHT AND AGAIN THURSDAY AFTERNOON INTO THURSDAY NIGHT. AREA OF WEAK CONVERGENCE EXTENDS ACROSS NORTH CENTRAL IL AND SEEN NICELY IN SFC OBS WITH SOUTHERLY WINDS ACROSS THE EASTERN TWO THIRDS OF THE CWA AND WESTERLY WINDS ACROSS FAR NORTHWEST IL. SO FAR...ONLY A FEW SMALL HAIL REPORTS WITH FREEZING LEVELS ONLY TO 9KFT OR SO...SUSPECT SOME OF THE STRONGER CELLS HAVE LIKELY PRODUCED SMALL HAIL AS WELL. WHILE MODEL CAPE VALUES APPROACH 1000 JOULES THRU EVENING...VERY LITTLE SHEAR ALOFT. THUS THESE STORMS ARE ACTING MORE LIKE PULSE STORMS AND ARE MOVING RATHER SLOW. IN FACT...RAIN IS LIKELY FALLING VERY HEAVILY UNDER SOME OF THESE STORMS WITH RADAR ESTIMATES OVER 2 INCHES ACROSS PARTS OF DEKALB COUNTY. SMALL HAIL WILL REMAIN A THREAT INTO THE EVENING...AND MODEL SOUNDINGS SHOW THE FREEZING LEVEL LOWERING A BIT AS THE MAIN SHORTWAVE MOVES ACROSS THE AREA...WHICH MAY HELP TO ORGANIZE CONVECTIVE ACTIVITY INTO THE EVENING. BUT WEAK SHEAR SHOULD LIMIT SEVERE POTENTIAL. LOCALIZED HEAVY RAIN WILL BE A THREAT WITH SLOW MOVEMENT. AS THE SHORTWAVE SLOWLY PULLS EAST TONIGHT... SHOWERS AND TS SHOULD SLOWLY DISSIPATE BUT HAVE LEFT CHANCE POPS OVERNIGHT...WHICH CAN BE ADJUSTED AS TRENDS BECOME MORE CLEAR THIS EVENING. THURSDAY MORNING STARTS DRY BUT ANOTHER SHORTWAVE MOVES EAST ACROSS SOUTHERN WI AND NORTHERN IL DURING THE AFTERNOON INTO THE EVENING HRS. INSTABILITY MORE LIMITED DURING THIS TIME PERIOD COMPARED WITH TODAY...ESPECIALLY AS LOW LEVELS MIX RATHER WELL AND SOME DRIER AIR MIXES DOWN TO THE SFC. DEPENDING ON CLOUD COVER... THIS MIXING SHOULD AID HIGHS REACHING INTO THE LOWER TO MID 70S. SFC LOW MOVES EAST ACROSS THE WESTERN LAKES FRIDAY AFTERNOON AND EVENING...WITH A TRAILING COLD FRONT MOVING ACROSS THE AREA BY SATURDAY MORNING. EXPECT A PERIOD OF SHOWERS AND PERHAPS A FEW TS FRIDAY AFTERNOON/EVENING...THEN COOLER AIR SPREADS ACROSS THE REGION FOR THE WEEKEND AS HIGH PRESSURE SPREADS ACROSS THE SOUTHERN LAKES/MIDWEST. QUICK NOTE ON THE EXTENDED...TEMPS SLOWLY WARM EARLY NEXT WEEK WITH WEDNESDAY LOOKING QUITE WARM. HAVE LOW CHANCE POPS DURING THIS TIME BUT CONFIDENCE ON TIMING IS UNCERTAIN FROM THIS DISTANCE. CMS && .AVIATION... 1250 PM CDT 1800 UTC TAFS...THE MAIN AVIATION FORECAST ISSUE REVOLVES AROUND CONVECTIVE POTENTIAL. AT 17Z...A COUPLE OF SFC TROUGHS NOTED...THE FIRST ACROSS EASTERN IOWA AND A SECOND BACK TO THE WEST ACROSS FAR WESTERN IOWA. SOUTHERLY WINDS CONTINUE ACROSS NORTHERN ILLINOIS DOWNSTREAM OF THESE TROUGHS. A WEAK AREA OF LOW PRESSURE IS ALSO SKIRTING ACROSS SOUTHERN ILLINOIS AND KENTUCKY WHICH IS AIDING IN MORE OF SOUTHEAST SFC WINDS ACROSS EAST CENTRAL ILLINOIS INTO NORTHWEST INDIANA. THE COMBINATION OF THESE FEATURES HAS SET UP WEAK LOW LEVEL CONVERGENCE ACROSS NORTH CENTRAL ILLINOIS. SCATTERED SHOWERS AND THUNDERSTORMS MAY TEND TO DEVELOP IN CLOSER PROXIMITY TO THIS WEAK CONVERGENT AXIS THIS AFTERNOON...ALTHOUGH MID/UPPER LEVEL FORCING APPEARS TO BE QUITE WEAK ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON. SOME WEAK TO MODERATE INSTABILITY SHOULD BE IN PLACE THIS AFTERNOON HOWEVER WITH RUC SB CAPES ON THE ORDER 500 TO 1000 J/KG. DUE TO WEAK FORCING...HAVE OPTED TO LIMIT PRECIP MENTION TO VCSH FOR TERMINALS THIS AFTERNOON WITH THE EXCEPTION AT RFD WHERE HAVE INCLUDED TEMPO TSRA FROM 20Z- 23Z DUE TO BETTER LOW LEVEL MOISTURE CONVERGENCE ASSOCIATED WITH THE AFOREMENTIONED WEAK CONVERGENCE AXIS. A LULL IN PRECIP ACTIVITY IS POSSIBLE EARLY THIS EVENING AS DIURNALLY ENHANCED SHOWER ACTIVITY WILL LIKELY DIMINISH. ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS WILL ACCOMPANY THE MAIN SURFACE TROUGH PASSAGE/STRONGER UPPER LEVEL SHORT WAVE LATE THIS EVENING INTO THE OVERNIGHT. STRONGEST FORCING/LOW LEVEL CONVERGENCE WILL LIKELY BE JUST NORTH OF THE FORECAST AREA SO FOR NOW WILL JUST KEEP VCSH MENTION FOR LATE EVENING/OVERNIGHT. SOME HIGH END MVFR CIGS AROUND 3K FT ARE POSSIBLE OVERNIGHT WITH BETTER LOW LEVEL MOISTURE POOLING ALONG AND JUST AHEAD OF THE MAIN SFC TROUGH. SOUTHWEST WINDS OVERNIGHT WILL BECOME WESTERLY TOMORROW MORNING WITH SOME GUSTS TO 15 TO 20 KNOTS POSSIBLE BY LATE MORNING THURSDAY. MARSILI && .MARINE... 210 PM CDT SOUTH WINDS WILL CONTINUE ACROSS LAKE MICHIGAN TONIGHT IN ADVANCE OF A SURFACE TROUGH APPROACHING THE MISSISSIPPI RIVER THIS AFTERNOON. WINDS WILL VEER TO THE WEST THURSDAY MORNING BEHIND THIS TROUGH. WIND SPEEDS ARE NOT EXPECTED TO BE PARTICULARLY GUSTY ON THURSDAY DUE TO UNFAVORABLE LOW LEVEL LAPSE RATES. A SLIGHTLY DEEPER LOW WILL TRACK INTO SOUTHEAST ONTARIO THURSDAY NIGHT INTO FRIDAY AND WILL EVENTUALLY DRAG A COLD FRONT SOUTHWARD ACROSS THE LAKE FRIDAY NIGHT INTO EARLY SATURDAY. A PERIOD OF GUSTY WINDS TO 20 TO 25 KNOTS IS POSSIBLE WITH THE NORTHWEST WINDS BEHIND THIS FRONT EARLY SATURDAY...BUT SHOULD DIMINISH DURING THE DAY SATURDAY AS THE LOW TRACKS OFF TO THE EAST AND COLD ADVECTION BEGINS TO WEAKEN. HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES REGION SUNDAY PROVIDING A PERIOD OF LIGHTER WINDS THROUGH THE FIRST PART OF NEXT WEEK. MARSILI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1110 AM CDT WED MAY 6 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 071615- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1110 AM CDT WED MAY 6 2009 /1210 PM EDT WED MAY 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS... SOME THUNDERSTORMS MAY PRODUCE... SMALL HAIL... CLOUD TO GROUND LIGHTNING... BRIEF HEAVY RAINFALL... AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA DURING THE AFTERNOON THOUGH EARLY THURSDAY MORNING...WITH THE BEST CHANCE FOR THUNDERSTORMS FROM LATE AFTERNOON THROUGH MID EVENING. DISCUSSION: A COLD FRONT WILL SLOWLY MOVE EAST ACROSS THE MIDWEST TODAY... REACHING NORTHWEST ILLINOIS THIS EVENING. THIS FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. PORTIONS OF THE KANKAKEE...DES PLAINES...FOX AND ILLINOIS RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY. PORTIONS OF THE KANKAKEE...DES PLAINES...FOX AND ILLINOIS RIVERS WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-071615- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1110 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SMALL HAIL AND WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-071615- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1110 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SMALL HAIL AND WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
203 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL CRYSTAL LAKE 42.23N 88.33W
05/06/2009 M0.25 INCH MCHENRY IL TRAINED SPOTTER
PEA SIZED HAIL E. WOODSTOCK AND MAIN ST.
&&
RATZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
317 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 2 N DE KALB 41.96N 88.75W
05/06/2009 M0.50 INCH DEKALB IL TRAINED SPOTTER
&&
RODRIGUEZThe Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Lightning struck a house on Grant Street in Leland. All of the electrical wiring and plumbing in the house was destroyed, but there was no fire. The lightning apparently traveled 300 to 400 feet through the water lines rupturing a water main. The lightning also caused a large hole in the roof and blew out some windows. The occupants of the house were home when the lightning strike occurred but were not injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162860, 170758.